Illinois, 2019

Hail and Damaging Winds in Illinois, August 6, 2019

August 6, 2019 · NWS PAH · 7 events in 5 counties and zones

Thunderstorms formed ahead of a weak cold front and an upper level disturbance as they moved southeast across the mid and upper Mississippi Valley. Isolated severe thunderstorms developed early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
$53,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms formed ahead of a weak cold front and an upper level disturbance as they moved southeast across the mid and upper Mississippi Valley. Isolated severe thunderstorms developed early in the afternoon. During the hottest and most unstable time of day, storms consolidated across southeast Illinois into western Kentucky. Once the storms consolidated into clusters, damaging winds became the primary severe weather hazard. The storms occurred in a moderate to strongly unstable atmosphere, with mixed layer capes of 1500 to 3000. Effective wind shear values ranged from 25 to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 1:39 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 6, 1:39 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
239 PM CDT Tue Aug 6 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 238 PM CDT Tue Aug 6 2019

Ongoing threat for at least isolated severe thunderstorms over
portions of southern IL/sw IN/nw KY and se MO exists as
conditions have become very unstable with SBCAPEs running up from
4000-5000 J/KG over the current severe thunderstorm watch area. In
addition, a weak mid level pertabation embedded within a broad nw
flow regime is expected to enhance effective bulk shear into
30-35 kt range, which is about 10 kts higher than was expected
yesterday. Though still a bit modest in normal conditions, this
shear combined with the extreme instability could lead to an
enhanced severe storm potential. Along with a hail potential,
DCAPES running above 1200 J/KG are also supportive of damaging
downburst winds in the stronger storms.

Storms should continue to develop and push southeast through the
watch area late this afternoon and into the early evening hours.
Thereafter, overall weakening is expected and the severe threat
should lower substantially.

The rest of the overnight hours and much of Wednesday is expected
to be generally precip free as weak high pressure moves in behind
the departing system. Only caveat for Wednesday afternoon could be
if another expected thunderstorm complex out over western MO Wed
morning can either hold together or put out an outflow boundary to
the se that could affect western portions of our se MO counties in
the afternoon. Confidence in this scenario is fairly low at this
time.

Yet another weak cold front is expected to drop south toward the
forecast area on Thursday within the continued broad nw flow
aloft. This will spark the next chc for at least some sct
thunderstorm activity over the region, most likely later in the
day and into Thursday night. Once again, expecting some moderate
to extreme instability to develop ahead of the front and 0-6 KM
Bulk Shear is only expected to be near 30 kts. Thus, could end up
with a situation similar to this afternoon, depending on the
timing of the front. Bears watching anyway.

.LONG TERM...(Friday through Tuesday)
Issued at 238 PM CDT Tue Aug 6 2019

We will remain in northwest flow for the end of the week, with an
upper level ridge just to our west. However, a weak front will be
coming through the area from northwest to southeast Thursday evening
into early Friday morning. Therefore, drier air will eventually be
making its way southward into the area especially later in the day,
which should aid in diminishing rain chances, especially up in the
northern half of the area. Will maintain small chances in the
southern areas given residual moisture.

It should be rather quiet Friday night but the latest GFS indicates
that some energy will be rounding the top of the upper level ridge
late Friday night into Saturday morning. Depending on timing, the
remnants of...or redevelopment of activity...is possible by Saturday
evening which may even linger into Sunday, again depending on the
timing of the storms.  Due to these timing issues, PoPs will remain
fairly low for now.

By Sunday night into the first part of next week, it looks like the
upper level ridge that was to our west, will finally slide east
toward our area. This forces the more widespread activity to our
north for a little while. Monday also looks to be the warmest day of
the extended period with highs around 90 degrees. The flow flattens
out with time, putting our area in a more favored trajectory for
additional activity. Therefore it will remain unsettled enough to
warrant slight chances for days 6 & 7.

&&

.AVIATION...
Issued at 1245 PM CDT Tue Aug 6 2019

Thunderstorm development will be possible early this afternoon
near the I-64 corridor, with more organized thunderstorm activity
possible late this afternoon heading southeast across the
forecast area. Could be some hail and wind gusts 30-40 kts.
Isolated severe storms will also be possible, through tough to
call the exact placement and timing until development occurs. VFR
conditions with light winds should be the rule outside of any
convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Aug 6, 2:27 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 AM CDT Tue Aug 6 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 AM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are forecast today and tonight. Some storms may
reach severe limits over part of southeast Illinois, southwest
Indiana, and northwest Kentucky late this afternoon and early this
evening.

Damaging wind gusts will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are forecast late Wednesday night through Thursday
night. Locally heavy rain will be the primary hazard at this time.

Except for perhaps Sunday night, thunderstorm activity is also possible
just about anytime Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested late this afternoon or
early this evening in the tri-state area.

Smith/DB

In the hours before

Special weather statement, Aug 6, 11:16 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CDT Tue Aug 6 2019

ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-
100-107>112-114-062200-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-JOHNSON-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE,
WEST FRANKFORT, CARBONDALE, MURPHYSBORO, HERRIN, JONESBORO,
VIENNA, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON,
BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
1216 PM CDT Tue Aug 6 2019

...Heat Index Values to Creep to 100 Degrees this Afternoon...

Oppressive humidity levels today are causing it to feel much
warmer than the actual temperature. With temperatures pushing
into the upper 80s around midday, heat indices were already
running between 95 and 100 degrees. As temperatures continue to
rise a few more degrees this afternoon, heat indices near 100
degrees will become more commonplace. A few locations may even
flirt with readings closer to 105, especially near the Bootheel
region of southeast Missouri.

If engaging in outdoor activities this afternoon, be sure to drink
plenty of water or replenishing drink products and take frequent
breaks. Make sure outdoor pets have plenty of fresh water.
Special weather statement, Aug 6, 12:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
150 PM CDT Tue Aug 6 2019

ILZ084-088-061915-
Jackson IL-Union IL-
150 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND SOUTH
CENTRAL JACKSON COUNTIES UNTIL 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Tower, or 8 miles north of Trail Of Tears State Park, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Anna, Cobden, Ware and Alto Pass.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3749 8918 3740 8942 3744 8944 3748 8948
      3754 8952 3758 8952 3758 8948 3760 8948
      3762 8949 3768 8938
TIME...MOT...LOC 1849Z 328DEG 17KT 3758 8945

DWS
Special weather statement, Aug 6, 1:11 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
211 PM CDT Tue Aug 6 2019

ILZ076-061945-
Wayne IL-
211 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wayne City, or 12 miles northwest of Fairfield, moving
southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fairfield, Wayne City, Cisne, Jeffersonville, Sims and Johnsonville.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3842 8823 3826 8842 3826 8846 3837 8869
      3858 8870 3861 8869 3861 8853
TIME...MOT...LOC 1911Z 307DEG 19KT 3846 8857

DWS
Special weather statement, Aug 6, 1:44 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
244 PM CDT Tue Aug 6 2019

ILZ076-062015-
Wayne IL-
244 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE COUNTY UNTIL 315
PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairfield, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Keenes and Golden
Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Illinois.

LAT...LON 3839 8815 3826 8815 3826 8859 3833 8870
      3852 8844
TIME...MOT...LOC 1944Z 306DEG 25KT 3839 8842

DWS

The radar

The Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
August 6, 2:10 PM CST
Where
Wayne County, 8 mi S of Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.264, -88.370

The hail was reported near Interstate 64.

Hail, Hamilton

When
August 6, 2:24 PM CST
Where
Hamilton County, 6 mi N of Mc Leansboro
Measured
1.75 in hail
Reported by
Public
Coordinates
38.187, -88.530

The hail was reported at Illinois Highway 242 and County Road 20, which is near Piopolis.

Thunderstorm Wind, Wayne

When
August 6, 2:37 PM CST
Where
Wayne County, Boyleston
Measured
61 kt (70 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
38.370, -88.450

A power pole was knocked down.

Hail, Saline

When
August 6, 3:00 PM CST to 3:15 PM CST
Where
Saline County, 1.5 mi N of Galatia to 1 mi N of Raleigh
Measured
3.5 in hail
Property damage
$100,000
Crop damage
$50,000
Reported by
Social Media
Coordinates
37.852, -88.620

A narrow swath of very large hail up to 3.5 inches in diameter occurred across northern Saline County. The biggest hailstone was photographed alongside a ruler. The biggest hailstones and associated damage were in farmland just north of the communities of Galatia and Raleigh. Two roofs were damaged 3.5 miles north-northwest of Galatia. A truck roof was dented, and there were some minor dents in cars. A window was broken out of a tractor cab. A few lights were knocked out. Some crop damage occurred north of Galatia. A local emergency manager and insurance agent confirmed that damage reports were scant. This may be attributable to the very sparse population of the area. Another possibility is that the very large hailstones were few in number compared to a prolific amount of small hail.

Hail, Saline

When
August 6, 3:20 PM CST
Where
Saline County, 3 mi W of Eldorado
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -88.485

Intermittent quarter-size hail fell near Eldorado Reservoir.

Thunderstorm Wind, White

When
August 6, 3:25 PM CST
Where
White County, Carmi to 3 mi SW of Carmi
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.080, -88.170

Tree limbs were blown down around the county.

Thunderstorm Wind, Hardin

When
August 6, 4:35 PM CST to 4:45 PM CST
Where
Hardin County, 1 mi N of Cave in Rock to Cave in Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.484, -88.170

A couple of tree limbs were down. One of the limbs outside the city of Cave-In-Rock was large enough to require a backhoe to move.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840436, 840437, 840440, 840435, 840439, 840441, 840442.